Teen overdose death at school renews appeal for Narcan

HARTFORD, Conn. (AP) — The death of a 13-year-old student who apparently overdosed on fentanyl at a Connecticut school has renewed calls for schools to stockpile opioid antidote naloxone, and provide training for staff and children. About how to recognize and respond to an overdose.

The seventh grader was hospitalized on January 13 after falling ill at the Hartford school, which did not have naloxone on hand. City officials vowed Wednesday to make the antidote available in all city schools as part of a broader drug use and overdose prevention strategy.

“Naloxone should be available in all schools and should be educated about the signs and symptoms of overdose and how to use it,” said Dr. Craig Allen, vice president of Behavioral Health Internet Addiction Services at Hartford HealthCare. “Unfortunately, terrible events like this happen, and suddenly everyone’s vision is 20/20.”

Hartford Mayor Luke Bronin said that because of the student’s young age, it wasn’t immediately on his mind when the school nurse and first responders who did have naloxone treated him. Opioid overdose.

That’s why city officials are also proposing more training and curriculum reforms aimed at educating staff, students and community members about substance use awareness and prevention, he said.

In response to student deaths, advocacy groups are repeating what they have been calling for years for schools to stockpile naloxone (often in the form of a Narcan-branded nasal spray) and train educators, support staff and students to recognize signs of opioid use and overdose, especially since young people are more frequently victims.

Experts say the powerful opioid fentanyl is already found in marijuana, illegal pills and other substances that school-age children can use. Fueled by fentanyl, fatal overdoses in the U.S. are at record levels and have been increasing among young adults, national data show.

Since 2015, the National Association of School Nurses has advocated for the use of naloxone in all schools and is calling on school nurses to help their communities communicate signs and symptoms of substance abuse.

“This is a very unfortunate outcome,” said Linda Mendonca, president of the association, of the Hartford student’s death. “That brings us back to school preparedness and response plans. Having those plans is really key.”

The association has created a “toolkit” for school nurses that includes information on managing naloxone and educating the community about opioid issues. The group said the toolkit had been downloaded more than 49,000 times from its website.

Ethan’s Run Against Addiction is one of many advocacy groups speaking out on social media about the Hartford student’s death. It is named after Ethan Monson-Dupuis, a 25-year-old Wisconsin man who died of a heroin overdose in 2016.

“This tragedy is unbearable. Our nation’s opioid crisis has spilled over into the lives of children and into places where we want to assume they are safe,” the group said in a Facebook post on Thursday. “Narcan is required in all public places, including schools. We need to educate children on how to identify someone who is overdosing and how to use Narcan.”

In addition to the nasal spray, naloxone can also be given as an injection. The National Institute on Drug Abuse says it’s a safe drug with few side effects, but warns it won’t reverse overdoses of other drugs. The agency said training is needed because sometimes more than one dose needs to be given and people receiving the drug may experience withdrawal symptoms right away.

It’s unclear how often drug overdoses occur in U.S. schools, but experts and advocates say it’s uncommon.

In late November, two school resource officers and a school nurse took naloxone after being exposed to the synthetic opioid carfentanil, local media reported. Report. The officer and nurse were dizzy but recovered.

In 2019, high schools in the Tucson, Arizona, area began stockpiling naloxone for students who overdosed on opioids while in school. Media reports said emergency workers carrying antidote rescued the student.

There are also no national data on how many schools have naloxone or substance use awareness training programs, which include recognizing signs of overdose.

In a 2018 survey of Pennsylvania school nurses and published in 2020, more than half of the 362 nurses who responded reported having naloxone in their schools, according to the Journal of Public Health Nursing.

About 5 percent of nurses said naloxone had been used at their school or at a school-sponsored event. The survey showed that the most common reasons for not having naloxone in schools included lack of support and the belief that naloxone was not needed.

Drug use prevention courses are taught in many schools. Local health departments and advocacy groups offer a range of overdose awareness and naloxone management programs.

In east Tennessee, the Carter County Drug Prevention Team has trained hundreds of children, some as young as 6, on how to use naloxone through extracurricular activities and other extracurricular gatherings, according to the New York Times. , in response to an increase in drug overdose.

According to the Association for Legislative Analysis and Public Policy, a nonprofit research and policy advocacy group, as of August 2020, 20 states had laws allowing schools to own and administer naloxone, and seven states required schools to have policies on naloxone use . Antidote management training is required by most laws.

In response to record overdose, the Office of National Drug Control Policy released a model law for states to consider in November aimed at expanding naloxone use, including in schools.

The Hartford student fell ill at the College of Physical Education and Medicine and died in hospital two days later on January 15. The teenager’s name was not released. Two other students recovered after apparent exposure to fentanyl and became ill, officials said.

Hartford police said they found about 40 small bags containing fentanyl at the school. Police are still investigating an overdose of fentanyl, and the source of the fentanyl remains unclear.

According to the Centers for Disease Control and Prevention, the 15- to 24-year-old age group saw the largest increase in drug overdose death rates from 2019 to 2020, at 49 percent, but the overall death rate was the second-highest among age groups.

Last year, overdose deaths in the U.S. surpassed 100,000 for the first time in a year, many of them linked to illicit fentanyl.

Source link

Leave a Reply

Your email address will not be published.